Many people, for one reason or another, are taking antidepressants. SSRIs are a class of antidepressants that can cause weight gain and can interfere with weight loss.
SSRI medications include:
citalopram (Celexa, Cipramil, Emocal, Sepram, Seropram)
escitalopram oxalate (Lexapro, Cipralex, Esertia)
fluoxetine (Prozac, Fontex, Seromex, Seronil, Sarafem, Fluctin (EUR))
fluvoxamine maleate (Luvox, Faverin)
paroxetine (Paxil, Seroxat, Aropax, Deroxat)
sertraline (Zoloft, Lustral, Serlain)
dapoxetine (no known trade name) http://www.healthyplace.com/Communities/Thought_Disorders/schizo/articles/weight_gain.asp
"It may well be that patients could have avoided or reduced the weight gain if they had implemented appropriate nutritional and physical activity lifestyle changes," he said. http://www.ocfoundation.org/organizedchaos/articles/Organized-Chaos-V001/Organized-Chaos-V001_02.php
"Before prescribing such a drug, the physician should discuss the potential risks of weight gain, and attempt to minimize it by recommending appropriate lifestyle changes," Dr. Blonde added. ...
"But it shouldn't be given in isolation. Patients should understand that the benefits of taking the medication may far exceed the risks of weight gain. For patients who already are overweight, there may be alternative medicines that do not seem to be associated with weight gain." ...
Likewise, possible weight gain should not discourage patients from taking needed drugs.
"Raise the issue with your doctor," Dr. Fernstrom added. "Say that you are concerned about weight gain as a side effect and ask if there are other medications available. If the drug of choice is the only option, and you do notice weight gain, you can make some lifestyle changes."
The SSRI medications used to treat OCD are more likely to cause weight gain than other classes of antidepressants. Some SSRIs are more likely to cause weight gain than others. One research group assessed weight changes in patients randomly assigned to long-term treatment with Fluoxetine (Prozac), Sertraline (Zoloft), or Paroxetine (Paxil). They found that the number of patients with 7% weight gain from baseline was significantly greater for Paxil-treated compared with either Prozac-treated or Zoloft-treated patients. ...
There are ways to offset weight gain by following some simple, but tried and true methods.
First, keep in mind that you need fewer calories after you start medication if your metabolism is slowed. If you do not lower food intake, you may gain weight. Adopting a healthy diet, with a focus on lean proteins, fresh fruits and vegetables, whole grains, and heart healthy monounsaturated fats like olive and canola oils, is one way to start. Be careful not to eat huge amounts of food at a sitting. Most restaurants give you 3-4 times a suggested serving size. Learn to order sensibly when eating out. Ask for dressings and sauces on the side avoid fried and fatty foods, and order grilled, baked or poached entrees such as chicken, pork tenderloin, and fish.
Exercise is an important factor in preventing weight gain. Cardiorespiratory exercise (i.e. aerobics, walking, biking, jogging) and resistance training (i.e. lifting weights, using resistance bands and tubes) are both equally important. Cardio exercise increases the heart rate and helps to promote improved cardiac fitness. In addition to burning calories and raising metabolism, resistance training helps to build lean muscle. This in turn can cause increased metabolism and decrease in the body's ratio of fat to lean muscle mass.
Combining proper nutrition with cardiorespiratory exercise and resistance training helps prevent weight gain and other health-related ailments. It also increase energy levels which can offset some of the sedative effects of medications. The effects of exercise generate improvements in self-esteem and positive well-being.
I never gained weight with Paxil until after my accident in August 2003. I had been on Paxil since summer of 2002. Before the accident I was very active. I was in the National Guard, so I had to constantly work at making sure I could pass the PT test. I never was an athlete, so I had to keep myself going so I could just pass the sucker. I also never ate fast food and cooked a lot from scratch, with the emphasis on veggies and fruits. I maintained my weight well.
After my accident I started gaining weight--went from 155 to 200. I was very sedentary. I was extremely fatigued (a side effect of the BI) and really craved carbs. Bad combination.
I started to work on my fatigue & weight in October of 2004 by bike riding and watching carbs. I gained another 20 pounds. In October 2005 I started calorie restriction. I did lose 16 pounds by the time I started SLD, but I was beginning to regain weight because I was tired of fighting my body.
Now I know why I was fighting my body.
If you decide to ask your pshrink if you can go off OR switch to another antidepressent that's not a SSRI, you need to be aware of discontinuation syndrome. Another fun thing they don't tell you about.http://en.wikipedia.org/wiki/SSRI_discontinuation_syndrome
When I was going off my Paxil, it was absolutely horrid when I got down to 5mg. The plan was to take 10mg for 7 days, 5mg for 7 and done. (20mg was my daily dose.)
I really thought that I was racing back into major depression. I was extremely irritable altnernating with crying jags, hand tremors, suidicidal idealation...all of the fun stuff that precipitated going on Paxil, except 100% worse (and I didnít have hand tremors before). It wasn't until I started researching medications that I learned about discontinuation syndrome. I went on Wellbutrin at the end of the last week of the step down and that helped. After a week off of Paxil all of the symptoms of the syndrome went away except the hand tremors. We'll see how long I have to deal with that.
I really liked my pshrink (he left the area), but if I ever meet up wiith him I will fart in his general direction. My family practice guy (the one who worked with me to step me down off the meds) earns a part of that as well. And I get a part of that because I was the stubborn one who was mad because the person who I was comfortable with left the area and I was too lazy to search up at UIHC for another pshrink.